Key result
Amiodarone-induced organizing pneumonia was diagnosed in a 79-year-old man presenting with respiratory failure, which successfully improved following amiodarone interruption and steroid therapy.
Why the study?
Amiodarone is commonly used for cardiac arrhythmias but can cause pulmonary toxicity, presenting a diagnostic challenge during the COVID-19 pandemic.
Case Report (n=1)
Amiodarone pulmonary toxicity must remain in the differential diagnosis for patients presenting with interstitial pneumonia, even during viral pandemics such as COVID-19.
Clinicians should consider amiodarone in unexplained organizing pneumonia; single case leaves optimal management open to prospective study.
Amiodarone is a drug commonly used to treat and prevent cardiac arrhythmias, but it is often associated with several adverse effects, the most serious of which is pulmonary toxicity. A 79-year-old man presented with respiratory failure due to interstitial pneumonia during the COVID-19 pandemic. The viral etiology was nevertheless excluded by repeated nasopharyngeal swabs and serological tests and the final diagnosis was amiodarone-induced organizing pneumonia. The clinical and computed tomography findings improved after amiodarone interruption and steroid therapy. Even during a pandemic, differential diagnosis should always be considered and pulmonary toxicity has to be taken into account in any patient taking amiodarone and who has new respiratory symptoms. Lay abstract Amiodarone is a drug used to treat and prevent heart rhythm alterations (cardiac arrhythmias). Although it is effective, it is associated with some side effects, including pulmonary toxicity (in 2–18% of patients), which is a serious side effect impacting the lungs of the patient. A 79-year-old man presented with a dry cough and shortness of breath during the COVID-19 pandemic, but repeatedly tested negative for the virus. The diagnosis was determined to be amiodarone-induced pneumonia, a condition that inflames the air sacs in the lungs. The patient stopped taking amiodarone and steroid therapy was started, leading to an improvement in the patient's condition. Even if the diagnosis initially seemed to be of COVID-19, amiodarone toxicity should always be considered in patients taking this drug and with respiratory symptoms.
No takes yet. Share an insight, caveat, or question.
Cappannoli et al. (2020) conducted a case report in Amiodarone-induced organizing pneumonia (n=1). Amiodarone was evaluated on Clinical and radiological improvement. Amiodarone-induced organizing pneumonia was diagnosed in a 79-year-old man presenting with respiratory failure, which successfully improved following amiodarone interruption and steroid therapy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: